Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: do i have GERD?
|sonyc - Sun Jan 01, 2006 4:15 pm|
I had this constant chest pressure for the last 2.5 months.
i also have a dry cough and my voice gets hoarse once in a while. all these sytmomes started 2.5 months ago. i also have blood in my phlem and when i blow my nose. the blood has been present for the last month almost every day.
i went to a dr. he thinks its gerd. i have been taken xantax 150 for 1 month now and i have no signs of relief from my symptoms.
i took a chest xray and a chest cat scan. the cat scan showed I have mild lung scarring on top of my lungs. the pulmonay specialist said the scarring was not causing my symtoms. i also took a pulmonary funtion test, and that came out normal. my blood test came out normal as well.
i have been stressing this a lot lately. i get pains on the back of my neck now and also pain on my back (near the left sholder blade).
i am 26 years old. i drink heavily on the weekends and also smoke on the weekends. i did smoke from reguarly from age 16-21. i have cut down on drinking. if i did have gerd, would my symtoms get worse if i drink? it seems when i drink, the chest pressure is reduced (maybe becuase im intoxicared?)
is this gerd or something else? =(
|Theresa Jones, RN - Mon Jan 02, 2006 11:45 am|
Some of the signs and symptoms of GERD are chest pain, especially at night while lying down, difficulty swallowing (dysphagia), wheezing, asthma, coughing, hoarseness or sore throat, regurgitation, etc. Alcohol and cigarette smoking tend to make this condition worse simply because both are considered irritants. Most likely the reason you are less aware of symptoms after consuming alcohol is possibly due to intoxication. If the current medication regimen has been ineffective then I would suggest that you notify your physician so that an alternate medication may be attempted to alleviate symptoms.
Theresa Jones, RN
|sonyc - Mon Jan 02, 2006 1:54 pm|
thanks for the reply Theresa.
|Theresa Jones, RN - Tue Jan 03, 2006 8:32 am|
You are quite welcome and thank you for using https://www.doctorslounge.com
Best wishes to you.
Theresa Jones, RN
|Dr. M. Mavru - Wed Jan 04, 2006 7:25 am|
Your complaints although not typical, might be consistent with GERD.
Antacids might not relieve the symptoms in as much as 20%of GERD cases.
As Ms Jones has indicated you need to see your Dr.
Further diagnostic work-up is helpful. He might consider endoscopy as pain in the back of your neck and shoulder blade might be due to phrenic nerve irritation consequent to delayed gastric emptying problems, a known cause for reflux.
And quit smoking if you can!
Mihai Mavru MD
|sonyc - Thu Jan 05, 2006 1:44 pm|
thanks for the reply Mihai,
i went back to my doctor and he perscribed nexium. i hope this solves my problem.
i also told my dr. i have been having alot of stress and anxiety lately (some bad stuff have been happening in my life lately), he pescribed me paxil.
i did a lot of reading on it and decided not to take it. i heard the withdrawal from the drug can be a real problem. i am so tempted to try the drug paxil but i have bad feelings about this.
|Dr. M. Mavru - Fri Jan 06, 2006 12:31 pm|
Antacids should fix the problem of reflux if it is acid ( as it is most of the time). The fact that you have had symptoms for a relative short period of time: 2.5 months makes resolution of the problem very likely. Psychological problems tend indeed to aggravate complaints. Cheer up!
Mihai Mavru MD
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.